Blizzard, Chippewa
- When
- February 10, 12:00 AM EST to 11:00 PM EST
- Where
- Chippewa forecast zone
- Reported by
- ASOS
The second big blast of snow, wind, and bitter cold in as many weeks. In fact, this storm was extremely similar to the January 29-30 event.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
The second big blast of snow, wind, and bitter cold in as many weeks. In fact, this storm was extremely similar to the January 29-30 event. Low pressure rapidly strengthened as it moved northeast away from Lake Superior. Polar air surged into the region behind the departing system, dropping temperatures to around zero. Lake effect and lake enhanced snow quickly developed, with a widespread two to five inches in the snowbelts. There were isolated higher amounts of seven inches in Gaylord, nearly nine inches south of Traverse City, and eight inches near Trout Lake. Wind gusts up to 45 mph, when combined with falling and blowing snow, produced outright blizzard conditions in the open country of central Chippewa County, and near blizzard conditions at times across much of the rest of Northern Michigan. US-2 west of St Igance, the Mackinac Bridge, and part of I-75 in Sault Ste Marie, were all closed during the height of the event. Traffic accidents also closed part of I-75 south of Gaylord. In Leland, an 87-year-old male Alzheimers patient was found dead five blocks from his home on the morning of the 10th. Local law enforcement stated he died of exposure to the cold. A number of area schools were closed on the 11th (Monday) as the clean-up was still underway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 9, 11:53 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1153 PM EST SAT FEB 9 2008
.AVIATION...ARCTIC FRONT IS PLOWING THROUGH NORTHWEST LOWER
MICHIGAN ATTM. A BAND OF SNOW EXISTS ALONG THIS FRONT...AS WELL AS
THE INITIAL STRONG GUST OF WIND THAT WILL RESULT IN A BRIEF PERIOD
OF SNOW AND BLOWING SNOW AND REDUCED VSBYS. WINDS WILL DIE DOWN A
TOUCH AFTER THE FRONTAL PASSAGE...BUT STILL REMAIN RATHER
STRONG...ESPECIALLY DOWNWIND OF THE LAKES AROUND TVC/PLN WHERE THE
WORST OF THE VSBYS WILL RESIDE DUE TO SNOW/BLOWING SNOW. THE
GRADIENT REMAINS STRONG INTO TOMORROW...AND EVEN AREAS WELL INLAND
FROM THE LAKES WILL SEE GUSTS OVER 30KTS. OF COURSE..REDUCED VSBYS
STILL ANTICIPATED. OVERALL...TVC/PLN WILL BE IN THE IFR/LIFR RANGE WITH
TEMPORARY VLIFR CONDITIONS. LESS OF AN IMPACT ACROSS APN. SMD
&&
.PREV DISCUSSION... /ISSUED 917 PM EST SAT FEB 9 2008/
UPDATE...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING
POTENT UPPER TROUGH DROPPING INTO THE WESTERN GREAT LAKES WHILE
COLD ADVECTION CONTINUES TO BRING DOWN H8 TEMPS INTO THE -9C TO
-11C RANGE. DEEPER WRAP AROUND MOISTURE ON WESTERN FLANK OF SFC
LOW PRESSURE DEEPENING IN EASTERN ONTARIO...IS CONTINUING TO
PRODUCE SNOWS WEST OF I-75 IN MOST OF LOWER MICHIGAN. THESE
SYNOPTIC SNOWS ARE SEEMINGLY BEING AIDED BY LAKE EFFECT..ALTHOUGH
LES PARAMETERS ARE RATHER MARGINAL. EVEN THOUGH TEMPERATURES
CONTINUE TO COLD ADVECT...STRONGEST PUSH OF ARCTIC AIR REMAINS
UPSTREAM...BUT MAKING STEADY PROGRESS TOWARD NORTHERN MICHIGAN.
THE FRONT HAS ALREADY PLOWED THROUGH IRON MOUNTAIN...EAGLE RIVER
AND HOUGHTON..IN WESTERN/CENTRAL UPPER AND NRN WISCONSIN. THE
FRONT IS BRINGING A VERY BRIEF (15 MINUTE OR SO) BLAST OF 1/4SM TO
1/2SM SNOWS WITH GUSTS BETWEEN 35-50MPH BLOWING THE SNOW AROUND.
AS THE ARCTIC AIR BLOWS IN OVER LAKE MICHIGAN...EXPECT THESE WINDS
TO OCCUR IN DEEPLY MIXED LOW LEVELS DOWNWIND OF THE LAKES MICHIGAN
AND SUPERIOR...BRINGING A BRIEF PERIOD OF BLIZZARD CONDITIONS TO
MANY AREAS OF NORTHWEST LOWER MICHIGAN.
BEHIND THE FRONT...GUSTS SUBSIDE SOMEWHAT...BUT DOWNWIND OF THE
LAKES...GUSTS WILL LIKELY CONTINUE INTO THE 30-40KT RANGE. LAKE
EFFECT WILL RAPIDLY DEVELOP WHILE H8 TEMPS BEGIN A PLUMMET TO -24
TO -30C BY 12Z. FLAKES WILL BECOME RATHER SMALL AND DRY...ABLE TO
BE BLOW ABOUT WITH EASE. LES IS EXPECTED TO BE GREATEST IN THE WNW
FLOW REGIMES..AND EVEN IF ICE IS SOMEWHAT OF A CONCERN...THE SNOW
THAT HAD FALLEN DURING THE DAY...AND THE DEVELOPING LAKE EFFECT
AND STRONG WINDS...WILL RESULT IN PERIODIC BLIZZARD CONDITIONS FOR
MAINLY CHARLEVOIX...OTSEGO AND ANTRIM COUNTIES. WILL UPGRADE THESE
AREA TO BLIZZARD WARNINGS...WHILE LEAVING ALL OTHER COUNTIES IN
THERE CURRENT WINTER STORM WARNINGS/ADVISORIES. AFTER THE LES SETS
UP...THE STRENGTH OF THE LAKE EFFECT AND INLAND EXTENT CAN BE MORE
READILY SEEN...FOR POSSIBLE ADDITIONAL UPGRADES TO BLIZZARD
WARNINGS. THESE THREE ARE THE BEST BET AT THIS TIME. SMD
PREV DISCUSSION... /ISSUED 649 PM EST SAT FEB 9 2008/
AVIATION...RAPIDLY CHANGING CONDITIONS WILL OCCUR THIS EVENING
BEFORE THE STATUS QUO WILL REMAIN FROM EARLY TOMORROW MORNING
THROUGH THE REST OF THE TAF PERIOD. AREA OF LIGHT SNOW ACROSS THE
TIP OF THE MITT WILL IMPACT MOSTLY PLN THIS EVENING WITH MVFR
CIGS/VSBYS TEMPORARILY DROPPING TO IFR VSBYS...WHILE TVC AND APN
ARE ON THE EDGE OF THE PRECIP AREA. STRONG ARCTIC FRONT DUE TO
BLAST THROUGH BETWEEN 03-04Z AT TVC/PLN AND 06Z AT APN. MAY BE A
COUPLE HOUR BURST OF SNOW WITH THIS FRONT...BUT THE BIGGER IMPACT
WILL BE THE WINDS WHICH WILL SHIFT TO THE 280-290 DIRECTION AND
GUST TO THE MID 30 KNOTS. MODELS SHOW INITIAL DRY AIR SURGE BEHIND
THE FRONT WILL ERODE BY AROUND 09Z AND LAKE EFFECT SNOW SHOULD
RAMP UP VERY QUICKLY THEREAFTER. COMBINED WITH THE STRONG
WINDS...SIGNIFICANT BLOWING SNOW WILL KEEP VSBYS IN THE LIFR TO
VLIFR RANGE FROM 09Z THROUGH THE REST OF THE TAF PERIOD.
MPC
PREV DISCUSSION... /ISSUED 356 PM EST SAT FEB 9 2008/
DISCUSSION...SURFACE LOW HAS REACHED THE STRAITS LATE THIS
EVENING...WITH A BRANCH OF THIS LOW EXTENDING NORTHWARD INTO CENTRAL
ONTARIO. WAVES OF MAINLY LIGHT SNOW CONTINUE TO IMPACT THE ENTIRE
CWA...DRIVEN BY PULSES OF MID LEVEL DPVA...DEEP CYCLONIC FLOW AND
SUFFICIENT MOISTURE AHEAD OF THE APPROACHING COLD FRONT. INITIAL
WIND SHIFT ACCOMPANIED BY WEAK CAA HAS REACHED SW SECTIONS OF OUR
CWA...RESULTING IN WINDS SHIFTING TO THE WEST AND TEMPS DROPPING A
COUPLE OF DEGREES. LOOKING UPSTREAM ACROSS WISCONSIN...TEMPS ARE IN
THE 20S AND WINDS ARE WEST WITH SPOTTY LIGHT SNOW. FURTHER UPSTREAM
OVER MINNESOTA IS WHERE THE ACTION IS AT THIS HOUR...AS STRONG/RAPID
CAA HAS TAKEN HOLD OF THE STATE...DROPPING SURFACE TEMPS INTO THE
SINGLE DIGITS ABOVE AND BELOW ZERO AS WINDS SHIFT TO THE NW AND
STRENGTHEN TO 20 TO 30 MPH WITH HIGHER GUSTS. AREA OF SYNOPTIC SNOW
CONTINUES TO DEVELOP ALONG THE ARCTIC FRONT...WITH ADDITIONAL LIGHT
SNOW SHOWERS DEVELOPING FURTHER NORTH INTO THE FRIGID AIR. FORECAST
FOR NEXT 24 HOURS (AT LEAST) WILL FOCUS ON THE EVOLUTION OF SNOW...
WIND AND TEMPS AS STRONG/RAPID CAA COMMENCES WITH THE DEPARTURE OF
THE LOW. PATTERN THEN REMAINS QUITE ACTIVE THRU NEXT WEEK.
TONIGHT AND SUNDAY...ELONGATED SURFACE LOW WILL CONSOLIDATE AND
DEEPEN AS IT HEADS NE TO JAMES BAY BY SUNDAY MORNING. WAVES OF
MAINLY LIGHT SNOW WILL CONTINUE TO IMPACT OUR CWA INTO EARLY/MID
EVENING. ARCTIC FRONT WILL REACH WRN SECTIONS OF OUR CWA LATER THIS
EVENING AND QUICKLY TRAVERSE NRN LWR MICHIGAN AROUND MIDNIGHT. 850
MB TEMPS WILL FALL FROM AROUND -10 C THIS EVENING INTO THE NEGATIVE
MID TO UPPER 20S BY 12Z SUNDAY AND THEN STAY THERE THRU THE DAY.
LAKE-INDUCED CAPE WILL BOOST TO 200-300 J/KG AS INVERSION HEIGHTS
HOLD AROUND 7-9 KFT. 900-700 MB RH VALUES WILL HOLD AROUND 95 PCT
THIS EVENING...BRIEFLY FALL TO AROUND 60 PCT IMMEDIATELY BEHIND THE
ARCTIC FRONT AND THEN QUICKLY INCREASE BACK TO 80-90 PCT OVERNIGHT
AND THRU SUNDAY. LOW LEVEL WIND TRAJECTORIES WILL LOCK AT 300
DEGREES AND GUST TO 30 TO 40 MPH...CAUSING EXTENSIVE BLOWING AND
DRIFTING OF EXISTING AND FALLING SNOW. WHILE SNOWFALL WILL LIKELY
NOT REACH WARNING/ADVISORY CRITERIA...WIND-DRIVEN SNOW WILL DROP
VSBYS ENOUGH TO JUSTIFY ALL CURRENT HEADLINES. WILL THEREFORE KEEP
ALL WARNINGS AND ADVISORIES POSTED FOR LATE THIS EVENING THRU EARLY
SUNDAY EVENING. BLIZZARD CONDITIONS ARE STILL EXPECTED IN CHIPPEWA
COUNTY WHERE STRONGEST WINDS WILL EVENTUALLY DEVELOP. NEAR BLIZZARD
CONDITIONS WILL IMPACT MUCH OF NRN LWR MICHIGAN...SPECIFICALLY
DOWNWIND OF LAKE MICHIGAN. TEMPS WILL DROP INTO THE SINGLE DIGITS
TONIGHT AND BASICALLY STAY THERE THRU SUNDAY.
LONG TERM...MODELS ARE IN GOOD AGREEMENT FOR THE MOST PART, HOWEVER,
IN THE LATER PERIODS, THE NAM IS A LITTLE SLOWER BRINGING IN THE
NEXT SYSTEM LATE TUESDAY INTO WEDNESDAY.
SUNDAY NIGHT...850-700 MB LAYER RH IS ABOVE 80% AROUND 00Z. THIS
SLOWLY MOVES OUT OF THE REGION WITH THE MOISTURE IN NW LOWER
BEGINNING TO FALL BELOW 60% NEAR MBL AND FKS. WITH THE 850 MB
TEMPERATURES AROUND -24C WOULD EXPECT SMALLER FLAKE SIZE. WOULD
EXPECT A HEAVY SNOW FALL, BUT WILL OPT TO GO WITH MODERATE SNOW.
HOWEVER, WOULD NOT BE SURPRISED FOR A FEW HIGHER AMOUNTS AND LOW
VISIBILITY.
MONDAY...FOR THE MORNING THE MOISTURE TRAILS OFF TO LESS THAN 40% IN
THE 850-700 MB LAYER. THE WINDS ARE STILL CONSISTENT AND THE
TEMPERATURES ARE AROUND -20C. SO WOULD EXPECT THAT THE INERTIA OF
THE SNOW BANDS WOULD KEEP THEM GOING INTO THE AFTERNOON. HOWEVER,
THE SNOW BANDS WOULD BEGIN TO FALL APART AS THE WINDS EVENTUALLY
SWITCH AROUND TO THE SE BY 0Z. SO HAVE CHANCE POPS FOR THE
AFTERNOON.
MONDAY NIGHT...THEN THE NEXT SYSTEM MOVES UP INTO THE REGION. THE
NAM IS A LITTLE SLOWER THAN THE GFS, BUT THE GFS IS A LITTLE SLOWER
THAN THE ORIGINAL FORECAST. SO HAVE CHANCE POPS IN THE EVENING THEN
THE LIKELY SNOW IN THE SOUTHERN PORTION OF THE FORECAST AREA AFTER
06Z WITH THE SNOW SPREADING MORE NORTH AND EAST.
TUESDAY...HAVE LEFT CHANCE POPS FOR NOW AS THE SFC LOW RACES THROUGH
THE OHIO VALLEY. DEPENDING ON THE TRACK, THIS MAY NEED TO BE BUMPED
UP IF THE TREND OF THE YEAR FOR STORM TRACKS (MORE NORTH AND WEST OF
THE PROGGED TRACKS) TURNS OUT TO BE RIGHT.
EXTENDED (WEDNESDAY THRU SATURDAY)...WEDNESDAY, THE SFC HIGH BUILDS
INTO THE REGION AND PRODUCES RATHER DRY WEATHER INITIALLY. THEN THE
COLD FRONT MOVES INTO THE REGION BY NIGHTFALL, PRODUCING SNOW IN E
UPPER AND WITH THE WARM ADVECTION/SW WINDS OVER N LAKE MICHIGAN LOOK
TO GET SOME LES GOING ALONG THE LAKE MICHIGAN SHORELINE. THURSDAY,
THE SFC LOW TRACKS FROM SOUTHERN MINNESOTA THROUGH N LOWER BY
FRIDAY. THIS BRINGS IN SNOW THROUGH THE 36 HOUR PERIOD. THEN FRIDAY
NIGHT THE SFC HIGH IS BUILDING IN. I PUT IN CHANCE POPS ALONG THE
LAKE MICHIGAN SHORELINE FOR LINGERING LAKE EFFECT AS WELL AS IN
PORTIONS OF E UPPER. THEN ON SATURDAY THE SFC HIGH IS OVER THE
REGION WITH LOOKS TO BE DRY AIR OVER THE REGION SO DRY WEATHER.
LUTZ
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 7 PM EST SUNDAY FOR MIZ015-024-030-
033-034.
WINTER STORM WARNING UNTIL 7 PM EST SUNDAY FOR MIZ016>018-020-
023-025>029-031-032.
BLIZZARD WARNING UNTIL 7 PM EST SUNDAY FOR MIZ019-021-022.
BLIZZARD WARNING UNTIL 1 AM EST MONDAY FOR MIZ008.
LM...GALE WARNING UNTIL 11 PM EST SUNDAY FOR LMZ323-341-342-344>346.
LH...GALE WARNING UNTIL 5 AM EST MONDAY FOR LHZ346>349.
GALE WARNING UNTIL 11 PM EST SUNDAY FOR LHZ345.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 431 PM EST SAT FEB 9 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 101100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 431 PM EST SAT FEB 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ARCTIC AIR WILL SURGE INTO THE REGION LATE TONIGHT ON STRONG NORTHWEST WINDS. LAKE EFFECT SNOW AND BLOWING SNOW WILL PRODUCE NEAR ZERO VISIBILITIES AT TIMES...WITH BLIZZARD CONDITIONS EXPECTED IN PARTS OF EASTERN UPPER MICHIGAN. VERY COLD WIND CHILLS WILL OCCUR LATE TONIGHT...ESPECIALLY IN NORTHERN LOWER MICHIGAN. GALE FORCE WINDS ARE EXPECTED ON THE WATERS OF THE GREAT LAKES. SEE ONGOING WARNINGS AND ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW...WIND...BLOWING SNOW...AND COLD TEMPERATURES WILL CONTINUE TO PRODUCE ADVERSE WEATHER CONDITIONS SUNDAY. BLIZZARD CONDITIONS WILL LINGER IN PARTS OF EASTERN UPPER MICHIGAN INTO SUNDAY EVENING. GALE FORCE WINDS WILL CONTINUE ON THE WATERS OF THE GREAT LAKES. SEE ONGOING WARNINGS AND ADVISORIES FOR FURTHER DETAILS. ACCUMULATING SNOW IS EXPECTED MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ON SNOWFALL AND WIND REPORTS TO THE NATIONAL WEATHER SERVICE. JZ/LUTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1058 PM EST SAT FEB 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM SNOW CEDARVILLE 45.99N 84.36W
02/09/2008 M6.0 INCH MACKINAC MI TRAINED SPOTTER
24 HR TOTAL THRU 10 PM.
&&
MPCThe national radar mosaic for the moment the first event began.
13 winter storm, 1 blizzard, 1 extreme cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Extreme Cold/Wind Chill, Leelanau | 2008-02-10 | 87 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84344, 84345, 84346, 84347, 84348, 84349, 84350, 84351, 84352, 84353, 84354, 84355, 84356, 84357, 84359.